Alert archive / Iowa / Tornado Warnings in 2006

Tornado Warning 12, NWS Omaha, NE

March 30, 2006Shelby County, Iowa

NWS Omaha, NE issued this tornado warning at Mar 30, 2006, 4:34 PM CST for Shelby County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2006, 4:34 PM CST (22:34 UTC)
Expired
Mar 30, 2006, 4:54 PM CST
In force
20 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Shelby County, IA

The radar

The Omaha radar (KOAX), 90 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 2:15 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 302235
TOROAX
IAC165-302315-
/O.NEW.KOAX.TO.W.0012.060330T2234Z-060330T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
434 PM CST THU MAR 30 2006

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  SHELBY COUNTY IN SOUTHWEST IOWA

* UNTIL 515 PM CST

* AT 429 PM CST...RADAR INDICATED A SEVERE STORM CAPABLE OF PRODUCING
  A TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED 14
  MILES WEST OF HARLAN...OR ABOUT 32 MILES NORTHEAST OF OMAHA...
  MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EARLING AND 9 MILES NORTHWEST OF HARLAN...
  DEFIANCE AND 7 MILES NORTHWEST OF IRWIN...

SMALL AND BRIEF TORNADOES WILL BE POSSIBLE. THESE ARE STILL VERY
DANGEROUS. GO TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM 
WINDOWS AND GLASS DOORS. IN ADDITION TO THE TORNADO THREAT...
WINDS OF 60 TO 70 MPH ARE POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST THURSDAY EVENING
FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. 

LAT...LON 4166 9555 4151 9550 4151 9509 4184 9513
      4186 9555

$$

DEE/BCM
2 follow-up statements
000 
WWUS53 KOAX 302244 RRA
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
444 PM CST THU MAR 30 2006

IAC165-302315-
/O.CON.KOAX.TO.W.0012.000000T0000Z-060330T2315Z/
SHELBY IA-
444 PM CST THU MAR 30 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CST FOR SHELBY
COUNTY...

AT 440 PM CST...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION.  THIS TORNADO WAS LOCATED 8
MILES NORTHWEST OF PANAMA...OR ABOUT 45 MILES NORTHEAST OF OMAHA...
MOVING NORTHEAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WESTPHALIA...EARLING...DEFIANCE AND IRWIN.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST THURSDAY EVENING 
FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4166 9555 4168 9551 4176 9514 4185 9513
      4186 9555

$$

DEE
000 
WWUS53 KOAX 302254
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
455 PM CST THU MAR 30 2006

IAC165-302305-
/O.CAN.KOAX.TO.W.0012.000000T0000Z-060330T2315Z/
SHELBY IA-
455 PM CST THU MAR 30 2006

...THE TORNADO WARNING FOR SHELBY COUNTY IS CANCELLED...

THIS STORM HAS DECREASED IN STRENGTH...AND THE WARNING WHICH WAS IN
EFFECT HAS BEEN CANCELLED.

MONITOR NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE TV FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST THURSDAY EVENING 
FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4166 9555 4168 9551 4176 9514 4185 9513
      4186 9555

$$

DEE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Mar 30, 1:38 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Mar 30, 1:38 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
138 PM CST THU MAR 30 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY.
IMMEDIATE CONCERNS WILL BE ONGOING CONVECTION.

CURRENTLY UNDER A MODERATE RISK WITH A TORNADO WATCH OUT FOR THE
SOUTHEAST PORTION OF THE FORECAST AREA.

LATEST SURFACE ANALYSIS HAS THE DOUBLE-BARRELED LOW PRESSURE
SYSTEM FM SD THRU NC KS. 50S TO LOWER 60S DEWPOINTS ARE STREAMING
NORTHWARD AND SHEAR/INSTABILITY PARAMETERS ARE BEING MAXIMIZED
OVER SOUTHEAST NEBRASKA. THIS AREA WILL BE THE FOCUS...SHIFTING
INTO SW IOWA AS THE SFC LOW LIFTS NORTHEAST INTO SOUTHERN
MINNESOTA OVERNIGHT. WILL CONTINUE TO MONITOR SHORT TERM SITUATION
FOR ADDITIONAL WATCHES AND WARNINGS INTO THIS EVENING WITH
NUMEROUS STORMS ON THE 88D. HEAVY RAIN ALSO A CONSIDERATION WITH THE
STORMS PUTTING DOWN GOOD RAINS. WRAPAROUND PRECIPITATION FOR THE
NORTHEAST PORTIONS OF THE FORECAST AREA OVERNIGHT AND FRIDAY
MORNING.

COOLER TEMPERATURES FOR FRIDAY WITH DECREASING WINDS AND SFC HIGH
PRES BUILDING IN. LOOK FOR GRADUAL CLEARING WITH THE SUBSIDENCE
AND DRYING. LOW PRESSURE DEVELOPS OVER SOUTHEAST COLORADO
SATURDAY. MAY SEE SOME ELEVATED SHOWERS OR SPRINKLES. CUT BACK ON
THE POPS A LITTLE.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY.
DISCUSSION WILL BE SHORT IN ANTICIPATION OF SHORT TERM CONVECTION
THIS AFTN. ONLY MINOR TWEAKS MADE...IN PARTICULAR HAVE PULLED POPS
MONDAY NIGHT AND TUESDAY. DYNAMICS NOT ALL THAT FAVORABLE AND
MOISTURE RETURN NOT QUITE ESTABLISHED YET. OTHERWISE...HAVE KEPT
THUNDER CHANCES GOING DAYS 6 & 7. FAMILIAR SCENARIO SETTING UP
WITH MREF DEVELOPING WRN CONUS SYSTEM EJECTING EASTWARD INTO THE
PLAINS BY THURSDAY AND EVENTUALLY INDUCING SURFACE LOW OVER HIGH
PLAINS...AND ASSOCIATED BOUNDARIES CROSSING THROUGH THE CWA.
BOTTOM LINE IS THAT PCPN & STRONG STORMS LOOK FAVORABLE DAYS 6 AND
7.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY/EASTLACK
Hazardous weather outlook, Mar 30, 10:29 AM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1029 AM CST THU MAR 30 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-310000-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1029 AM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING
OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.  ALL OF THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING
WINDS.  THUNDERSTORMS THAT ARE SOUTH OF INTERSTATE 80 WILL HAVE THE
HIGHEST POTENTIAL FOR ISOLATED TORNADOES...AND THESE STORMS ARE
MORE LIKELY DURING THE EARLY AND MID AFTERNOON HOURS.

THE STORMS WILL MOVE TO THE NORTHEAST AT 40 TO 50 MPH AND SHOULD
HAVE FAIRLY LOW CLOUD BASES.  SPOTTER GROUPS SHOULD BE PREPARED TO
ACT QUICKLY.

THE SEVERE WEATHER IS THE RESULT OF INTENSE LOW PRESSURE
TRACKING FROM SOUTH CENTRAL NEBRASKA INTO NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY FOR PARTS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA. INTENSE LOW PRESSURE WILL TRACK FROM
SOUTHEAST NEBRASKA INTO SOUTHERN IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS
EVENING. A CONFERENCE CALL WILL TAKE PLACE AT 11 AM CST.

NIETFELD

In the hours before

Local storm report, Mar 30, 4:07 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
407 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     HARBINE                 40.19N 96.97W
03/30/2006                   JEFFERSON          NE   EMERGENCY MNGR

            EMPTY SEMI-TRAILER BLOWN OFF THE ROAD.

0255 PM     TSTM WND DMG     4 N PILGER              42.07N 97.05W
03/30/2006                   STANTON            NE   EMERGENCY MNGR

            SEMI-TRAILER OVERTURNED.

0255 PM     TSTM WND DMG     7 NW HOWELLS            41.79N 97.10W
03/30/2006                   STANTON            NE   EMERGENCY MNGR

            SEMI-TRAILER OVERTURNED- HWY 15.

&&

CZAPOTOC
Local storm report, Mar 30, 4:15 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
415 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     OMAHA                   41.26N 96.01W
03/30/2006                   DOUGLAS            NE   BROADCAST MEDIA

            SEMI BLOWN OFF ROADWAY AT THE I80 AND I480 SPLIT.

&&

DEWALD
Local storm report, Mar 30, 4:20 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
420 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     OMAHA                   41.26N 96.01W
03/30/2006                   DOUGLAS            NE   PUBLIC

            STRUCTURAL DAMAGE REPORTED AT 44TH AND I STREET TO A
            BUILDING.

&&

DEWALD
Local storm report, Mar 30, 4:24 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
424 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     PAPILLION               41.16N 96.04W
03/30/2006                   SARPY              NE   BROADCAST MEDIA

            SIGNIFICANT DAMAGE REPORTED IN THE PAPIILLION AREA.
            SEVERAL TREES DOWN. POWER LINES DOWN. FENCE LINE BLOWN
            DOWN NEAR 72ND AND CENTENNIAL STREETS.

&&

DEWALD
Local storm report, Mar 30, 4:25 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
425 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     PLATTSMOUTH             41.01N 95.89W
03/30/2006                   CASS               NE   PUBLIC

            HWY 50 AND 34 TRAFFIC LIGHTS DOWN. TRUCK LIFTED OFF THE
            GROUND.

0355 PM     TSTM WND GST     RALSTON                 41.20N 96.04W
03/30/2006  E60 MPH          DOUGLAS            NE   PUBLIC

            84TH AND L.

0410 PM     TSTM WND DMG     1 E THURMAN             40.82N 95.73W
03/30/2006                   FREMONT            IA   PUBLIC

            GRAIN BINS AND POWER LINES BLOWN OVER.

&&

CZAPOTOC
Local storm report, Mar 30, 4:33 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
433 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     2 S NEBRASKA CITY       40.65N 95.86W
03/30/2006                   OTOE               NE   EMERGENCY MNGR

            BARN BLOWN DOWN. POWER POLE SNAPPED. NUMEROUS TREE LIMBS
            BLOWN DOWN.

&&

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 7:01 AM CSTSevere Thunderstorm WarningOAXPottawattamie28 min
Mar 30, 3:01 PM CSTSevere Thunderstorm WarningOAXHarrison18 min
Mar 30, 3:45 PM CSTSevere Thunderstorm WarningOAXHarrison, Monona60 min
Mar 30, 4:02 PM CSTSevere Thunderstorm WarningOAXFremont, Mills37 min
Mar 30, 4:05 PM CSTTornado WarningOAXPottawattamie25 min
Mar 30, 4:08 PM CSTTornado WarningOAXHarrison37 min
Mar 30, 4:23 PM CSTSevere Thunderstorm WarningOAXMonona37 min
Mar 30, 4:26 PM CSTSevere Thunderstorm WarningOAXMontgomery, Page49 min
Mar 30, 4:26 PM CSTSevere Thunderstorm WarningOAXPottawattamie31 min
Mar 30, 4:53 PM CSTTornado WarningOAXMontgomery17 min

Nearby

Tornado Warnings in Iowa, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.